Florida, 2024Lightning Strike in Florida, August 31, 2024
August 31, 2024 · NWS MFL · 1 event in 1 county or zone
With afternoon sea breezes and diurnal heating, the development of showers and thunderstorms was fueled across inland and Southwest Florida in the afternoon of August 31st. There were scattered thunderstorms across the local Gulf waters which led to hazards such as gusty winds and lightning along coastal Collier County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With afternoon sea breezes and diurnal heating, the development of showers and thunderstorms was fueled across inland and Southwest Florida in the afternoon of August 31st. There were scattered thunderstorms across the local Gulf waters which led to hazards such as gusty winds and lightning along coastal Collier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 31, 2:20 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 31, 2:20 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Miami FL
320 PM EDT Sat Aug 31 2024
...New LONG TERM...
.SHORT TERM...
(Rest of today through Sunday)
Issued at 1227 PM EDT Sat Aug 31 2024
A weakening mid level low continues to drift to the north northwest
this afternoon in the Northern Bahamas while an area of high
pressure at the surface centered in the western Atlantic shifts
northeastward. This will allow for a southeasterly wind flow to
continue throughout the day. Some relatively drier air has tried to
work into northern parts of the region this morning, however, with
the mid level low just off to the east, moisture advection continues
as PWAT values will hover around 2 inches across most of the area
this afternoon. This will allow for convection to increase in
coverage heading through this afternoon as the sea breezes push
inland. While the mid level low will be weakening, it could still
provide that little bit of extra lift to support a strong
thunderstorm or two especially over Southwestern Florida where sea
breeze boundaries will collide and interact with each other. As
moisture advection continues throughout the day, the stronger
thunderstorms could contain heavy downpours. This could result in
localized flooding especially across the metro areas along the east
and west coast as multiple rounds of heavy downpours will be
possible. Most of the shower and thunderstorm activity will diminish
as this evening progresses due to loss of diurnal heating, however,
additional shower and thunderstorm activity will be possible across
the east coast and Atlantic waters overnight. Low temperatures will
generally range from the mid 70s across the Lake Okeechobee region
to the upper 70s along the east coast metro areas.
Heading into Sunday, what is left of the mid level low will drift
more westward towards the Florida Peninsula as the day progresses.
At the same time, an amplifying mid level trough will dive down from
the Mid-Atlantic states making its way towards the Southeast portion
of the country. Moisture advection will increase across the region
as the latest guidance suite shows PWAT values ranging between 2.0
and 2.3 inches heading into Sunday afternoon. This will allow for
showers and thunderstorms to develop once again along the sea
breezes as they push inland. The chances for strong thunderstorms
will remain rather limited as the mid level low slowly dissipates
and mid level temperatures continue to warm. The main concern with
convection on Sunday will be the potential for heavy downpours. This
could result in localized flooding due to slow storm motion combined
with multiple rounds of heavy downpours occurring over the same area
as the day progresses. With southeasterly wind flow in place,
convection will be highest along the east coast during the late
morning and into the mid afternoon hours, however, it will shift
towards the interior and west coast later in the afternoon and
evening. High temperatures on Sunday will be held down somewhat due
to increased cloud cover and they will remain in the upper 80s to
around 90 across most areas.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 318 PM EDT Sat Aug 31 2024
The unsettled pattern continues into the new week as rich
tropical moisture remains over the region. Southeasterly wind flow
will persist into mid-week which will favor the diurnal peak for
convection to focus inland and towards Southwest Florida each day.
The widespread overspreading of the moisture will keep rain
chances elevated outside of the normal diurnal cycle, particularly
over the local waters during the late evenings, overnights, and
early mornings.
Temperatures will continue to be warm with upper 80s and lower
90s for maximum temperatures. Heat index values will climb above
100 most days due to the abundant moisture and warm air
temperatures. A mid-level trough will enter the southeastern
United States Monday into Tuesday which will push a surface
boundary closer to Florida. This will focus the deeper moisture
over the region further as it lingers through mid-week.
High pressure will develop over the northeastern United States bu
mid-week and attempt to extend down the eastern seaboard but will
not make it all the way to Florida. The unsettled pattern remains
with the region sitting under deep tropical moisture beyond the
periphery of the high through at least the end of the week.
Repeated heavy rainfall could lead to localized saturation of the
ground which will need to be monitored through the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1227 PM EDT Sat Aug 31 2024
Southeasterly wind flow will continue across all terminals this
afternoon and will range between 10 and 15 kts. These winds could
become gusty at times across the east coast terminals this
afternoon. Scattered to numerous showers and thunderstorms will
continue to develop this afternoon into the evening, however, the
focus will shift towards the interior and west as the afternoon
progresses. These storms could create periods of sub-VFR
conditions through the early evening hours.
&&
.MARINE...
Issued at 1227 PM EDT Sat Aug 31 2024
A moderate southeasterly wind flow will remain in place across most
of the local waters through the rest of the weekend and into early
next week. Seas across the Atlantic waters will remain at 3 feet or
less during this time frame while seas across the Gulf waters remain
at 2 feet or less. Scattered to numerous showers and thunderstorms
will be possible each day which could result in locally higher winds
and seas from time to time.
&&
.BEACHES...
Issued at 1227 PM EDT Sat Aug 31 2024
A high risk of rip currents will remain in place across the Atlantic
Coast beaches through this evening. With persistent onshore flow
continuing throughout most of the week, this will keep the rip
current risk along the Atlantic Coast beaches elevated during this
time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 89 79 89 / 60 70 50 60
West Kendall 76 88 76 90 / 60 70 50 70
Opa-Locka 77 89 78 90 / 60 70 40 60
Homestead 77 88 78 88 / 60 70 50 60
Fort Lauderdale 78 88 78 88 / 60 70 50 60
N Ft Lauderdale 79 89 79 89 / 60 70 50 60
Pembroke Pines 79 91 79 91 / 60 70 50 60
West Palm Beach 78 89 78 89 / 60 70 40 60
Boca Raton 78 89 78 90 / 60 70 50 60
Naples 76 90 77 90 / 60 70 50 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
173.
AM...None.
GM...None.
&&
SHORT TERM...CWC
LONG TERM....RAG
AVIATION...CWCHazardous weather outlook, Aug 31, 8:32 AM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
932 AM EDT Sat Aug 31 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
932 AM EDT Sat Aug 31 2024
...Scattered to Numerous Thunderstorms Developing Today...
...High Risk of Rip Currents: Atlantic Beaches...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered to numerous thunderstorms will develop
throughout the day, with the greatest focus of activity across
Southwest Florida this afternoon. The strongest storms could contain
strong wind gusts, frequent to excessive lightning, and heavy
downpours.
Flooding: Localized flooding will once again be possible across
the metro areas of South Florida as multiple rounds of heavy
downpours may occur with stronger thunderstorms.
Rip Currents: There is a high risk for rip currents for all Atlantic
Coast beaches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms will be possible each day over the next
week. Some storms could become strong with threats of gusty winds
and frequent lightning.
The risk for rip currents will remain elevated for the Atlantic
Coast beaches throughout most of the week as steady onshore flow
persists.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Aug 31, 10:54 AM EST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Miami FL
1154 AM EDT Sat Aug 31 2024
FLZ072-074-311630-
Metro Broward County FL-Metropolitan Miami Dade FL-
1154 AM EDT Sat Aug 31 2024
...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 1230 PM EDT...
At 1154 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Hard Rock Stadium, or over Miami Gardens,
moving northwest at 5 mph.
HAZARD...Wind gusts of 45 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pembroke Pines, Hollywood, Miramar, Davie, Plantation, Miami Gardens,
Cooper City, West Park, Nova Southeastern University, Royal Palm
Ranches, Sunshine Acres, Miramar Parkway And University Drive, Hard
Rock Stadium, Chambers Estates, Pine Island Ridge, Pembroke Park,
Downtown Davie, and Ives Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2592 8025 2602 8037 2612 8023 2598 8017
TIME...MOT...LOC 1554Z 132DEG 6KT 2596 8022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JSSpecial weather statement, Aug 31, 4:37 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Miami FL
537 PM EDT Sat Aug 31 2024
FLZ069-070-312215-
Coastal Collier County FL-Inland Collier County FL-
537 PM EDT Sat Aug 31 2024
...A strong thunderstorm will impact portions of west central Collier
County through 615 PM EDT...
At 536 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Golden
Gate, or near Golden Gate Estates, moving west at 15 mph.
HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Naples, Golden Gate Estates, West Toll Gate On Alligator Alley,
Vineyards, Naples Manor, Golden Gate, East Naples, Lely Resort,
Naples Park, North Naples, Pelican Bay, and Lely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2625 8161 2614 8157 2606 8179 2609 8180
2610 8179 2612 8181 2617 8181 2618 8182
2621 8182 2626 8183
TIME...MOT...LOC 2136Z 076DEG 12KT 2617 8169
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CulverLightning, Collier
- When
- August 31, 4:50 PM EST
- Where
- Collier County, 0.43 mi WNW of Naples
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.131, -81.807
Local broadcast media reported two males sustaining injuries from a lightning strike in the water next to Naples Pier. Time is based on data from the National Lightning Detection Network. Two weeks later, local media reported that one of the men passed away after being in critical condition since the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 31, 20241 death · 1 event
- Rip Current in Florida, August 31, 20241 death · 1 event
- Damaging Winds in West Virginia, August 31, 2024$31,000 · 50 kt wind · 28 events
- Flash Flood in New Mexico, August 31, 2024$50,000 · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 31, 2024$24,000 · 60 kt wind · 11 events
- Damaging Winds in West Virginia, August 31, 2024$24,000 · 52 kt wind · 10 events
- Damaging Winds in Maryland, August 31, 2024$31,000 · 56 kt wind · 3 events
- Damaging Winds in Kentucky, August 31, 2024$14,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 31, 2024$13,000 · 50 kt wind · 12 events
- Marine Thunderstorm Winds in Lake Superior, August 31, 202450 kt wind · 10 events
- Damaging Winds in Kentucky, August 31, 2024$14,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, August 31, 2024$10,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211397.